Open Journal Systems

Escitalopram Induced Hyponatremia

Parmar Arpit, Mandal Piyali, Tripathi Manjari, Sagar Rajesh

Abstract


Objective: National and international pharmacovigilance committee reports and case-control studies also implicate paroxetine, fluoxetine, sertraline. However, there have been only few reported cases of hyponatremia associated with escitalopram. The objective of this case report is to highlight a strong association of hyponatremia and SIADH (Syndrome of Inappropriate ADH secretion) in a middle-aged patient receiving escitalopram, a drug less commonly known to cause such side effects. 

Methods: We report a case of escitalopram induced severe hyponatremia in a middle-aged man where the association of hyponatremia with escitalopram is clearly established. Patient developed hyponatremia on the rechallenge with escitalopram (serum sodium = 94 mEq/L) within two days of initiation of treatment. The patient was free from other medical illnesses and was not taking other medications known to cause hyponatremia (confounders present in previous case reports suggesting an association between escitalopram and SIADH). 

Results: Our case suggests a strong association of escitalopram use and development of hyponatremia and SIADH in the absence of another drug use and medical comorbidity. 

Conclusion: Escitalopram, an SSRI is associated with hyponatremia and SIADH even in middle-aged individuals. There is a need for case-control studies especially involving a younger and middle age group.

Please click PDF below to download the full paper...

Keywords


SSRIs; Escitalopram; Hyponatremia; SIADH; Adverse Drug Reactions

Full Text:

PDF
x
Message